The Berlin hospital treating the seriously ill Russian opposition leader, Alexei Navalny, says he appears to have been poisoned.
The Charité hospital released a statement saying “clinical evidence suggests an intoxication through a substance belonging to the group of cholinesterase inhibitors”.
His condition was “serious but not life-threatening” the statement said.
He fell ill on an internal flight in Russia on Thursday.
Video appeared to show Mr Navalny, a dogged critic of the Kremlin, writhing in agony on the flight from Tomsk in Siberia to Moscow.
His supporters suspect poison was placed in a cup of tea he drank at the airport in Tomsk.
Mr Navalny’s flight made an emergency landing in Omsk where he was first treated. On Friday, doctors there at first said he was too ill to be moved but then allowed him to board a medical evacuation flight, which landed in Berlin on Saturday morning.
Russian doctors had earlier insisted that no poison had been found in his body and suggested a metabolic disorder caused by low blood sugar.
“The exact substance is not yet known,” the hospital said. “Widespread analysis has begun. The effect of the poison – i.e. the inhibition of cholinesterase in the organism – has been proven several times and in independent laboratories.”
Mr Navalny is being treated with an antidote – atropine.
But the clinical outcome remained unclear, the statement said, and warned of possible effects on the nervous system.
The opposition leader is in intensive care and is still in an artificial coma.